Kansas, 2018

Blizzard in Kansas, November 25, 2018

November 25, 2018 · NWS EAX · 7 events in 7 counties and zones

An extremely early season blizzard impacted eastern Kansas on November 25, 2018. The snowstorm was more indicative of a storm that would affect the area in the deep winter, as opposed to the middle to late part of autumn.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

An extremely early season blizzard impacted eastern Kansas on November 25, 2018. The snowstorm was more indicative of a storm that would affect the area in the deep winter, as opposed to the middle to late part of autumn. The storm brought between 4 and 6 inches across northeast Kansas, including the Kansas City Metro area. Further separating this storm from other typical winter storms was the strong winds that accompanied the heavy snow. Most locations through the region experienced winds in excess of 35 mph at times during the storm. The strongest wind gusts came across northeast Kansas and northwest Missouri, where 50-60 mph winds were recorded in Wyandotte County and Leavenworth County (Kansas) and at Kansas City International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Nov 25, 5:22 AM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Nov 25, 5:22 AM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
522 AM CST Sun Nov 25 2018

.Discussion...
Issued at 341 AM CST SUN NOV 25 2018

In the next 24 hours we will likely see one of the strongest winter
storms our area has seen in November since 2011. The latest water
vapor imagery clearly shows the upper level shortwave becoming
negatively tilted over eastern Colorado, with the beginning of a
deformation zone over northern Kansas. A surface low has formed up
over southern Kansas and is currently located over just to the
southwest of Wichita. This low placement matches up with the 06Z
HRRR/RAP/NAMNest/NAM well, while the GFS seems to be slightly to
far north. Initializing the CAMs reflectivity with current radar
also indicates that these models are doing well with placement and
movement of the low. These models were relied on heavily for all
forecast updates this evening especially in regards to QPF,
winds/wind gusts, and temperatures. All QPF was increased from the
previous forecast with the main areas being over NW Missouri and
down along the Missouri River. A closer examination of the
dynamics of this storm show a classic major winter storm with a
well defined TROWAL, strong frontogenetic forcing in the mid
levels near the dendritic growth zone, a left exit region of a
upper level jet streak, and mid level omega values >25 -ubar/s all
lining up over northern Missouri. Due to all these ingredients
there was little hesitation to increase QPF and the resulting
total snow amounts by 2- 3 inches overall. A swatch of 9-12" is
now expected from HWY 36 and north with the KC Metro now expecting
between 3-7", higher over north KC. Some CAMs are indicating
hourly snowfall rates up to 1-2" even 3" at times north of the
river along the highest areas of frontogenesis. Due to the classic
synoptic signatures we are seeing develop these snowfall rates
are definitely possible. There are even signals for potential
thundersnow with elevated CAPE showing in some soundings and cross
sections indicating areas of negative equivalent potential
temperature (EPV) and theta e folding over northern Missouri.
Mentions of thundersnow have been added to the forecast to account
for this potential. Confidence is high in the placement and total
snowfall leading the next major factor with this storm, the high
winds expected. Winds were increased to 25-30 mph sustained with
45-50 mph gusts possible during the times of the heaviest
snowfall. Due to this factor the Blizzard warning was extended
south into the KC Metro earlier tonight, with high confidence
blizzard conditions will be seen. While snowfall totals are
historically high for this area, the real impact of this storm
will be the combination of the high snowfall rates and the high
winds. This will cause whiteout conditions at times and extremely
low visibility throughout the duration of the snowfall. Travel
will almost be impossible during these low visibility periods and
all travel during this event should be limited to emergency
situations. This event will not last a long time, 6-8hour at most,
so unless there is an emergency people should not be on the roads
while these extremely low visibilities are occurring, doing so
may be a potential lethal decision. As quick as this system will
move into the area it will just as quickly move to the east.
Strong winds will remain over the area into the evening hours so
blowing snow may continue to cause impacts even after it quits
snowing, leading to the blizzard warning lasting slightly longer
than the snowfall.

The aftermath of the winter storm will mainly be blowing snow
through Monday morning with abnormally cold temperatures advecting
into the area. Morning lows will be in the teens with wind chill
values in the single digits to negative values over northern
Missouri. It is looking unlikely, especially with snow cover, that
we will reach above freezing for highs on Monday, with lows Tuesday
dropping into the single digits to teens again. Wind chill values
again Tuesday morning will be in the single digits. The surface high
will remain in place for Wednesday morning as well, keeping lows in
the single digits to teens once again. Finally this high pressure
will shift to the east allowing a weak southerly flow to get us into
the mid to upper 30s, although northern Missouri likely will stay
below freezing. Temperatures will finally get into the 40s Thursday.
Models have backed off any real signal of precipitation on Thursday,
but the ECMWF and Canadian models have a closed low forming over the
southern plains Friday night. The GFS does not have this occurring so
confidence in this system causing rain over our area Friday night
into Saturday is fairly low. If it does occur, temperature are well
above freezing so only minor rainfall accumulations would occur.

&&

.Aviation...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 521 AM CST SUN NOV 25 2018

A major snowstorm over central Kansas is quickly making its way
toward the area. Heavy snow and high winds (greater than 35kts)
will occur quickly around 15-17Z for all TAF locations. This band
of snow will have blizzard conditions and LIFR visibility being
1/4SM or lower and winds up near 40-50kts as it pushes through,
lasting on average 5-7hours. This storm system will significantly
impact air travel in the central US to include terminals such as
Chicago O'Hare during the late afternoon and evening hours.
Conditions are expected to increase quickly around 00Z as the snow
pushes off to the east with a rapid rise in visibility and
ceilings. The winds will continue to be strong (30-35kts) for a
few more hours out of the NW, but will slowly weaken towards the
end of the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory from 9 AM this morning to 6 PM CST this
     evening for KSZ057-060.

     Blizzard Warning from 9 AM this morning to 9 PM CST this evening
     for KSZ103>105.

     Blizzard Warning until 6 PM CST this evening for KSZ025-102.

MO...Winter Weather Advisory from noon today to 9 PM CST this evening
     for MOZ033-039-040-045-046.

     Winter Weather Advisory from 9 AM this morning to 6 PM CST this
     evening for MOZ043-044-053-054.

     Blizzard Warning from 9 AM this morning to 9 PM CST this evening
     for MOZ007-008-016-017-021>025-028>032-037-038.

     Blizzard Warning until 6 PM CST this evening for MOZ003>006-
     012>015-020.

     Blizzard Warning until 6 PM CST this evening for MOZ001-002-011.

&&

Discussion...Barham
Aviation...Barham
Hazardous weather outlook, Nov 25, 5:04 AM CST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
504 AM CST Sun Nov 25 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261115-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
504 AM CST Sun Nov 25 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 A blizzard warning is in effect for most of the area. Snow total
 will range from 4 to 12 inches with the higher total near the
 Missouri/Iowa border. In addition to the significant snowfall,
 winds will gust to 40 to 50 mph causing drifting and blowing snow
 and whiteout conditions. Travel will be extremely dangerous and is
 highly discouraged!

 Further south a Winter Weather Advisory is in effect today. Snow
 totals will range from 1 to 3 inches in these areas. Winds will
 gust to 40 to 50 mph causing blowing and drifting snow as well as
 reduced visibility. travel will be hazardous in these areas.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

 Hazardous weather is not expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 blizzard. Local standard time, as filed.

Blizzard, Doniphan

When
November 25, 8:53 AM CST to 2:00 PM CST
Where
Doniphan forecast zone
Reported by
ASOS
Coordinates
39.788, -95.147 (the zone’s center; the record gives no point)

Blizzard conditions started after a few hours of lightly to moderately falling snow. Once the heavy snow arrived winds gusted up to 49 mph for nearly 6 hours, creating whiteout conditions, officially measured by the ASOS at nearby KFNB as sub-quarter mile for that duration. Despite the heavy impacts from this system affecting Thanksgiving weekend return traffic, no serious injuries occurred from this event.

Blizzard, Atchison

When
November 25, 12:00 PM CST to 3:00 PM CST
Where
Atchison forecast zone
Reported by
ASOS
Coordinates
39.532, -95.313 (the zone’s center; the record gives no point)

Blizzard conditions started after a few hours of lightly to moderately falling snow. Once the heavy snow arrived winds gusted up to 41 mph for nearly 4 hours, creating whiteout conditions, officially measured by the ASOS at nearby KMKC and KMCI as sub-quarter mile for that duration. Despite the heavy impacts from this system affecting Thanksgiving weekend return traffic, no serious injuries occurred from this event.

Blizzard, Leavenworth

When
November 25, 12:00 PM CST to 3:00 PM CST
Where
Leavenworth forecast zone
Reported by
ASOS
Coordinates
39.199, -95.038 (the zone’s center; the record gives no point)

Blizzard conditions started after a few hours of lightly to moderately falling snow. Once the heavy snow arrived winds gusted up to 41 mph for nearly 4 hours, creating whiteout conditions, officially measured by the ASOS at nearby KMKC and KMCI as sub-quarter mile for that duration. Despite the heavy impacts from this system affecting Thanksgiving weekend return traffic, no serious injuries occurred from this event.

Blizzard, Johnson

When
November 25, 12:00 PM CST to 4:00 PM CST
Where
Johnson forecast zone
Reported by
ASOS
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

Blizzard conditions started after a few hours of lightly to moderately falling snow. Once the heavy snow arrived winds gusted up to 53 mph for nearly 4 hours, creating whiteout conditions, officially measured by the ASOS at nearby KOJC as sub-quarter mile for that duration. Despite the heavy impacts from this system affecting Thanksgiving weekend return traffic, no serious injuries occurred from this event.

Blizzard, Miami

When
November 25, 12:00 PM CST to 4:00 PM CST
Where
Miami forecast zone
Reported by
ASOS
Coordinates
38.564, -94.838 (the zone’s center; the record gives no point)

Blizzard conditions started after a few hours of lightly to moderately falling snow. Once the heavy snow arrived winds gusted up to 53 mph for nearly 4 hours, creating whiteout conditions, officially measured by the ASOS at nearby KOJC as sub-quarter mile for that duration. Despite the heavy impacts from this system affecting Thanksgiving weekend return traffic, no serious injuries occurred from this event.

Blizzard, Linn

When
November 25, 12:00 PM CST to 4:00 PM CST
Where
Linn forecast zone
Reported by
ASOS
Coordinates
38.212, -94.843 (the zone’s center; the record gives no point)

Blizzard conditions started after a few hours of lightly to moderately falling snow. Once the heavy snow arrived winds gusted up to 53 mph for nearly 4 hours, creating whiteout conditions, officially measured by the ASOS at nearby KOJC and KCNU as sub-quarter mile for that duration. Despite the heavy impacts from this system affecting Thanksgiving weekend return traffic, no serious injuries occurred from this event.

Blizzard, Wyandotte

When
November 25, 1:00 PM CST to 5:00 PM CST
Where
Wyandotte forecast zone
Reported by
ASOS
Coordinates
39.115, -94.764 (the zone’s center; the record gives no point)

Blizzard conditions started after a few hours of lightly to moderately falling snow. Once the heavy snow arrived winds gusted up to 41 mph for nearly 4 hours, creating whiteout conditions, officially measured by the ASOS at nearby KMKC and KMCI as sub-quarter mile for that duration. Despite the heavy impacts from this system affecting Thanksgiving weekend return traffic, no serious injuries occurred from this event.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793882, 793884, 793885, 793889, 793890, 793891, 793886.